FDA: Minn. Clinics May Have 'Counterfeit, Contaminated' Botox
The U.S. Food and Drug Administration is warning more than 350 medical practices across the country, including one in Minnesota with five metro locations, that they may have "unapproved" versions of Botox from an unlicensed, foreign supplier that could be "unsafe" for patients.
The warning involves Canada Drugs, the same company the F.D.A. has previously tied to shipping unapproved and counterfeit cancer drugs.
Canada Drugs is not licensed in Minnesota and "it's illegal under federal and state law for anyone to purchase prescription drugs from an entity that the Board of Pharmacy does not license," Cody Wiberg, executive director of the Minnesota Board of Pharmacy, said in an interview with 5 EYEWITNESS NEWS on Monday.
According to a list of doctors and clinics that received F.D.A. warning letters, Dr. Dietrich Lawrenz of OMS Specialists in Minnesota was notified his clinic may have received the tainted Botox.
Dr. Lawrenz is one of five physicians listed as practicing at OMS, part of a team that provides oral and maxillofacial surgery with locations in Cambridge, Maple Grove, Blaine, St. Anthony, and Waconia, according to its website.
Dr. Lawrenz has hospital affiliations with North Memorial Medical Center, Minneapolis Children's Hospital and Ridgeview Medical Center, his online biography states.
Phone, email, and handwritten messages left Monday for Dr. Lawrenz were not immediately returned.
The FDA warns the batch of Botox from Canada Drugs "may be counterfeit, contaminated, improperly stored and transported, ineffective, and/or unsafe." In a letter to doctors, it urges clinics that received the shipments to contact the FDA's Office of Criminal Investigations "to arrange for the collection of the medications."
"If you're going to be receiving a drug from a physician, you might very well want to question where the drug came from," cautioned Wiberg.
Wiberg, who was in Washington, D.C. last week meeting with F.D.A. officials about proposals to increase authority over compounding pharmacies in the wake of the fungal meningitis scare in October from a batch of tainted steroids, recommended Minnesota patients who received Botox injections recently from OMS Specialists keep an eye out for certain symptoms.
"(Tainted Botox) could cause infection so you'd want to look for redness and swelling and pain and a fever and warmth in the area of the injection." Widberg said. "Any numbness or tightening or loss of feeling or sensation of muscle weakness, for example," Wiberg said.
The Associated Press contributed to this report.